Lecture – Clozapine-Induced Myocarditis
Available with English captions.
Presented by Stephanie C. Valcourt, MD, McLean Hospital – McLean Forum lecture
Clozapine is a second-generation antipsychotic medication that is considered uniquely effective in the treatment of schizophrenia. The drug has been shown to be particularly helpful to patients whose symptoms have not responded to other medications.
Studies reveal that clozapine helps with recurrent suicidal behavior in schizophrenia or schizoaffective disorder. It has also been associated with lower mortality than other antipsychotics regardless of cause, including a lower risk of suicide. The drug is also helpful in treating positive symptoms, with a lower risk of tardive dyskinesia. In addition, some evidence suggests that it improves cognitive function and quality of life, as well as decreases relapse rates.
Clozapine-induced myocarditis is a rare but serious side effect. An inflammation of the heart muscle, myocarditis occurs in approximately 1-3% of patients starting clozapine. Signs and symptoms include chest pain, fatigue, shortness of breath, and rapid or irregular heartbeats.
Infection with a virus usually causes myocarditis. Sometimes myocarditis can result from a reaction to a drug or be part of a more general inflammatory condition.
Watch now to learn more about:
- Clozapine as an effective treatment option for schizophrenia, with serious, though manageable, risks
- Clinical features of clozapine-induced myocarditis, including signs/symptoms and course
- Monitoring guidelines to detect clozapine-induced myocarditis using an evidence-based approach
Despite the risks, Valcourt states that clozapine plays a vital role in the treatment of schizophrenia. The drug, she asserts, lowers mortality rate and risk of suicide, resulting in improved quality of life. She states that the risks associated with clozapine are manageable.
Drawing on her experience at McLean Hospital, Valcourt discusses detection and treatment for clozapine-induced myocarditis. She explains that case detection rates of clozapine-induced myocarditis appear to be increasing, likely due to improved monitoring. Guidelines for monitoring include close observation of vital signs and non-specific symptoms, review of at-least-weekly laboratory data, and completion of EKG/echocardiography studies, especially during the first four weeks of treatment.
To treat clozapine-induced myocarditis, Valcourt says that prompt discontinuation of clozapine is necessary. Thereafter, treatment includes medications to support cardiac functioning (e.g., beta-blockers, ACE inhibitors, and diuretics) and limit the risk of progression to heart failure.